Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 33, NWS Flagstaff, AZ

July 17, 2018Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 17, 2018, 4:00 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2018, 4:00 PM MST (23:00 UTC)
Expired
Jul 17, 2018, 7:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 184 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

824 
WGUS55 KFGZ 172300
FFWFGZ
AZC005-025-180200-
/O.NEW.KFGZ.FF.W.0033.180717T2300Z-180718T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
400 PM MST TUE JUL 17 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...
  Coconino County in north central Arizona...

* Until 700 PM MST

* At 356 PM MST, National Weather Service Doppler radar indicated 
  thunderstorms producing very heavy rain between Yampai and 
  Seligman, along old Route 66. One to two inches of rain have 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Seligman (especially just west of Seligman).

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

This includes the following streams and drainages...Chino Wash...Big
Chino Wash...Sandstone Wash and Markham Wash.

This includes the following highways...
 Business Interstate 40 between mile markers 140 and 141.
 Route 66 between mile markers 126 and 139.
 Interstate 40 between mile markers 116 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3568 11265 3530 11282 3531 11315 3568 11299

$$
1 follow-up statement
187 
WGUS75 KFGZ 180152
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
652 PM MST TUE JUL 17 2018

AZC005-025-180200-
/O.EXP.KFGZ.FF.W.0033.000000T0000Z-180718T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-Coconino-
652 PM MST TUE JUL 17 2018

...THE FLASH FLOOD WARNING FOR YAVAPAI AND COCONINO COUNTIES WILL
EXPIRE AT 700 PM MST...

The heavy rain has ended in the Seligman area. Flooding is no longer 
expected to pose a threat. Please continue to heed any remaining 
road closures.

LAT...LON 3568 11265 3530 11282 3531 11315 3568 11299

$$

TPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:05 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 17, 2:05 PM MST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
205 PM MST Tue Jul 17 2018

.SYNOPSIS...Expect a good chance of afternoon and evening showers
and thunderstorms for the rest of the week and into next weekend.
The greatest coverage and highest potential for stronger storms will
be over portions of Coconino and Yavapai counties.

&&

.DISCUSSION...Deep moisture and marginal instability will continue
to be the rule through Thursday, with the highest moisture values
southwest of the Mogollon Rim. Higher shear values today may start
to overcome the slow start, due to earlier debris cloud cover and
rain-cooled air. Wednesday should be a bit more active, barring any
complex development tonight.

Steering flow will remain easterly through Thursday, before turning
more southerly late this week and into the weekend. This will likely
keep deeper moisture into at least the western and central portions
of the CWA, while pushing storm activity back farther north.

By late in the weekend and early next week, models suggest some
strengthening of the mid-level high and an intrusion of drier air
from the north. We anticipate some decrease in activity during this
time frame, but a complete stoppage is unlikely.

&&

.AVIATION...For the 00Z package...Expect sct-nmrs shra/tsra and
isold +tsra through 02Z-04Z, decreasing activity after 04Z. The
strongest storms will produce localized MVFR/IFR conditions. More of
the same developing again aft 18Z Wednesday. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Expect scattered to numerous afternoon and evening
showers and thunderstorms Wednesday and Thursday. Storm motion will
generally be east to west, with portions of Coconino and Yavapai
counties likley seeing the most activity.

Friday through Sunday...Flow becomes more southerly during this
period, ensuring that deep moisture remains in at least the western
and central zones. Some minor drying may develop Sunday as flow
turns northerly heading into early next week.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Peterson
AVIATION...Peterson
FIRE WEATHER...Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 17, 10:04 AM MST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1004 AM MST TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      3 SSW ROCK SPRINGS      34.02N 112.17W
07/17/2018                   YAVAPAI            AZ   PUBLIC

            AQUA FRIA GAUGE (AFRA3) NEAR ROCK SPRINGS
            SHOWED A 3.31 FOOT INCREASE BETWEEN 5 AM AND
            6 AM. PEAK HEIGHT WAS 7.19 FEET AT 6 AM.

&&

RR
Special weather statement, Jul 17, 1:57 PM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
157 PM MST TUE JUL 17 2018

AZZ008-015-037-038-172130-
Yavapai County Valleys and Basins-Western Mogollon Rim-Yavapai County
Mountains-Oak Creek and Sycamore Canyons-
157 PM MST TUE JUL 17 2018

At 153 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles south of Williams, or 26 miles northwest of Sedona, moving
southwest at 20 mph.

Locations impacted include...
Raymond Boy Scout Camp, Dogtown Lake Campground and White Horse Lake
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small nickel sized hail is possible from this storm. Take shelter
inside a shelter or hardtop vehicle from any falling hail.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3528 11206 3514 11194 3495 11210 3511 11238
TIME...MOT...LOC 2053Z 062DEG 16KT 3512 11215

NL/RR
Special weather statement, Jul 17, 2:51 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
251 PM MST TUE JUL 17 2018

AZZ007-008-037-172215-
Yavapai County Valleys and Basins-Coconino Plateau-Yavapai County
Mountains-
251 PM MST TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 315 PM MST...

At 249 PM MST, Doppler radar was tracking a strong thunderstorm near
Ash Fork, or 33 miles north of Chino Valley, moving southwest at
15 mph.

Nickel size hail and very heavy rainfall will be possible with this
storm. Standing water on Interstate 40 will make driving hazardous.

Locations impacted include...
Ash Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3536 11245 3526 11227 3501 11243 3517 11267
TIME...MOT...LOC 2149Z 034DEG 20KT 3525 11242

NL/RR

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:15 PM MSTFlash Flood WarningFGZYavapai16 hr
Jul 16, 5:39 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo36 min
Jul 16, 5:59 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 16, 6:15 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo30 min
Jul 16, 6:21 PM MSTFlash Flood WarningFGZNavajo3 hr
Jul 16, 7:07 PM MSTFlash Flood WarningFGZNavajo4 hr
Jul 17, 1:57 PM MSTSpecial Weather StatementFGZ33 min
Jul 17, 2:51 PM MSTSpecial Weather StatementFGZ24 min
Jul 17, 3:51 PM MSTSevere Thunderstorm WarningFGZYavapai16 min
Jul 17, 4:54 PM MSTFlash Flood WarningFGZCoconino16 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.